Hail, Mountrail
- When
- June 10, 4:55 PM CST to 4:58 PM CST
- Where
- Mountrail County, 0.46 mi W of New Town
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.980, -102.490
Thunderstorms developed over western North Dakota along a slow moving cold front in a region of strong instability. The storms became severe and moved into central North Dakota before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over western North Dakota along a slow moving cold front in a region of strong instability. The storms became severe and moved into central North Dakota before weakening. The largest hail was golf ball size, and fell in both Mountrail and Ward Counties. The strongest wind gust of 66 mph was measured in Morton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 10, 3:03 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Bismarck ND 403 PM CDT Sun Jun 10 2018 .SHORT TERM...(This evening through Monday) Issued at 317 PM CDT Sun Jun 10 2018 Severe thunderstorm potential through tonight is the main focus of this forecast. As of 20 UTC, visible satellite imagery shows a well-defined cold front from just east of Williston to near Medora and Bowman. There are signs of an agitated and deepening cumulus field in proximity to that frontal zone as height falls are beginning to impinge on that region of low-level mesoscale ascent, which is aiding with the erosion of the stout capping layer seen on regional 12 UTC and the 19 UTC Rapid City RAOBs at the base of a formidable elevated mixed layer which has 700-500 mb lapse rates as large as 9 C/km. Given surface dewpoints in the mid 60s F just ahead of the frontal zone and its associated wind shift, significant MLCAPE on the order of 2500 to 4000 J/kg has developed. As capping continues to erode, we expect convective initiation to occur along the length of the cold front from the Canadian border south to the SD state line before 22 UTC, which is an expectation long-heralded by nearly every CAM simulation available. The strongest wind fields aloft associated with the shortwave trough approaching the region from the northern Rockies are still expected to lag the primary frontal interface, and that will likely serve as a limiting factor to the overall strength and longevity of individual convective elements during the afternoon and early evening. Models call for effective bulk wind differences mainly on the order of 30 to 40 kt. Moreover, the orientation of the deep-layer shear and anvil- level storm-relative flow vectors relative to the cold frontal boundary all support upscale growth into a linear complex with time following initial multicellular or transient supercell modes. This falls in line with CAMs through the 18 UTC HRRR. Initially, large bouyancy including through the hail growth zone will favor risks for large hail within a few hours of initiation until a full-scale linear mode is established, though the lack of stronger deep-layer shear in favor of somewhat tempered mesocyclones will likely subdue high-end hail sizes. Both the large hail and significant hail parameters favor peak hailstone sizes generally less than 2 inches in diameter. Damaging winds will also be a concern, especially as upscale growth occurs by evening, and very heavy rainfall will be a concern too given slow storm motions and precipitable water values as high as 1.50 inches. However, we have held off from issuing a Flash Flood Watch at this time given some uncertainty in the magnitude of the threat. Mesobeta-element (Corfidi) vectors suggest that the orientation of mean cloud-layer winds and related mean outflows and the southerly low-level jet will not favor gust-front-induced convergence and that will temper the longevity and downshear propagation of the cold-pool-related MCS. Therefore, the eastward progression of the convection will be slow, and that may limit the magnitude of wind gusts, as well. However, the density of wind reports could still be significant, and is the primary motivation for the Enhanced Risk from SPC. Moreover, some CAM guidance has suggested storms will form over the higher terrain of northeast WY into western SD and propagate into far southwest and south central ND after about 01 UTC. This convection could be slightly post-frontal in nature and would have access to stronger deep-layer wind fields with effective bulk wind differences potentially in excess of 40 kt. That is reflected in HREF updraft helicity output which has peak values from any member in the 2-5 km layer up to 200 m/2s across north central SD, and which some iterations of the operational HRRR have brought as far north as Bismarck. Either way, after about 00 UTC the severe threat will be greatest in south central ND even with the initial line, within the axis of largest CAPE. Otherwise, Monday will be cooler and breezy in the post-frontal regime, but the 12 UTC global model suite suggests that maximum winds in the well-mixed boundary layer will be insufficient for Wind-Advisory-type conditions. That's further supported by the consensus of 12 UTC MOS guidance. .LONG TERM...(Monday night through Sunday) Issued at 317 PM CDT Sun Jun 10 2018 Global models suggest a cooler and mainly dry period will be in place through midweek as weak and transitory ridging crosses the region. However, the 00 and 12 UTC models also suggest a stronger upper-level shortwave trough will cross the region by Thursday night. Taken at face value both the GFS and ECMWF support strong instability driven by boundary layer dewpoints potentially in the middle to upper 60s F along with strengthening wind fields aloft, which would support potential severe storms once again from Thursday into Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 317 PM CDT Sun Jun 10 2018 A strong cold front will slowly move from far western ND this afternoon, to a KBIS-KMOT line by 06 UTC, and to eastern ND by Monday morning. Strong southeast winds gusting to 35 kt will occur in advance of the front this afternoon and evening. Winds will shift to the northwest at lower speeds behind the front. Thunderstorms will develop along the front in western ND in the 19 to 21 UTC time frame. The storms will slowly move east and northeast through tonight, with local IFR or LIFR conditions in heavy rain possible. Large hail and damaging winds are possible with the strongest cells. Outside of storms, VFR ceilings and visibility will generally prevail, though there is potential for MVFR stratus to form by Monday morning, especially at KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS/TK
Hazardous Weather Outlook National Weather Service Bismarck ND 211 PM CDT Sun Jun 10 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 211 PM CDT Sun Jun 10 2018 /111 PM MDT Sun Jun 10 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected over western North Dakota this afternoon and early evening, and in central North Dakota from this evening into the overnight. The main threat will be damaging winds up to 70 mph, but large hail up to half dollar size is also possible, mainly in western North Dakota this afternoon and early evening. Very heavy rainfall is also expected with these storms, with localized flash flooding possible, mainly in low lying and urban areas. Storms will quickly form into a line extending from the Canadian border south to the South Dakota state line by the late afternoon and will then move slowly east and northeast, reaching Minot to Bismarck between 7 pm and 11 pm CDT and the James River valley after midnight CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible across western and central North Dakota Thursday and Thursday night. SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. A cold front will serve as the trigger for storms as it interacts with a hot and humid air mass. The slow-moving cold front will allow a line of storms to form. The greatest severe threat will likely come in the form of damaging winds from any bowing line segments that form, especially in southwest and south central parts of the state. CJS/TJK
Special Weather Statement
National Weather Service Bismarck ND
454 PM CDT SUN JUN 10 2018
NDZ002-010-102245-
Mountrail ND-Burke ND-
454 PM CDT SUN JUN 10 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE AND NORTHWESTERN
MOUNTRAIL COUNTIES UNTIL 545 PM CDT...
At 454 PM CDT, a strong thunderstorm was located 6 miles north of
Battleview, or 26 miles west of Bowbells, moving north at 45 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Powers Lake, Lignite, Columbus, Portal, Battleview and Larson.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.
LAT...LON 4900 10235 4842 10269 4848 10286 4859 10289
4872 10289 4872 10293 4879 10294 4900 10294
TIME...MOT...LOC 2154Z 195DEG 38KT 4867 10279
HARGROVEThe Minot AFB radar (KMBX), 129 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
9 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Law enforcement estimated thunderstorm wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756027, 756040, 756317, 756318, 756319, 756030, 756031, 756320, 756037, 756321, 756322, 756323, 756325.